PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 August; 95(8): 402–403.
PMCID: PMC1279966

Nose-bleeds after sildenafil (Viagra)

L A Hicklin, FRCS(Orl), C Ryan, MRCS, D K K Wong, MRCS, and A E Hinton, FRCS(Orl)

Sildenafil (Viagra) enhances penile erection by relaxing smooth muscle in the corpus cavernosum. Erectile tissues elsewhere may be affected by this drug.

CASE HISTORIES

Case 1

A man in his late 50s was admitted from the emergency department with heavy prolonged epistaxis. Attempts to control the bleeding with cautery, sponge packs and BIPP (bismuth iodoform paraffin paste) impregnated gauze had been unsuccessful. Haemostasis was eventually secured with bilateral postnasal space balloons and anterior BIPP gauze packing. There was a history of hypertension, well controlled with nifedipine and lisinopril. During the admission the patient volunteered that, in the hours before his first nose-bleed, he had been engaging in energetic sexual activity. To enhance his sexual performance he had taken 50 mg sildenafil. Over the subsequent few days he had had several short but heavy epistaxes, and on the day of admission bleeding had continued for 6 hours without stopping. With packing and bed rest the bleeding gradually settled and he was discharged after six days.

Case 2

A man in his early 70s was admitted from the emergency department after 5 hours of epistaxis. He had taken sildenafil to enhance his sexual performance in the morning before his epistaxis. Haemostasis was secured with bilateral BIPP packing. This was his first nose-bleed requiring medical attention. His history included hypertension well controlled with amlodipine. The pack was removed after two days and he was discharged home with no further epistaxis.

COMMENT

Severe epistaxis particularly affects the elderly, people with hypertension or clotting disorders and those taking medications such as aspirin or warfarin1. Venous engorgement is believed to be a causal factor2. The turbinates of the nose contain erectile tissue3 and nasal stuffiness during sexual activity is a well known phenomenon (‘honeymoon rhinitis’)4. Nasal stuffiness is also listed as a side-effect of sildenafil5. In the two patients here we surmise that venous engorgement due to sildenafil was a factor in the severe epistaxes after sexual activity. This phenomenon does not seem to have been reported elsewhere. There has been no obvious increase in epistaxis since the introduction of sildenafil; this effect, however, might be under-reported because of the disinclination of most patients to discuss sexual matters in public, especially those relating to sexual dysfunction.

References

1. Tan LKS, Calhoun KH. Epistaxis. Med Clin N Am 1999;83: 45-56
2. Mackay IS, Bull TR. Rhinology. In: Kerr AG, ed. Scott-Brown's Otolaryngology, Vol. 4. Oxford: Butterworth-Heinemann, 1997:18: 5-7
3. Stammberger H. The nose. In: Hawke M, ed. A Colour Atlas of Otolaryngology. London: Martin Dunitz, 1995: 89
4. Mackay IS. Rhinitis and sinusitis. Br J Dis Chest 1988;82: 1-8 [PubMed]
5. Anonymous. Viagra (Sildenafil) Data Sheet. Sandwich: Pfizer Ltd, 2000

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press